Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 56, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 27, 2004, 3:10 AM CST for Reagan County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2004, 3:10 AM CST (09:10 UTC)
- Expired
- Mar 27, 2004, 4:00 AM CST
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reagan County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 270910 SVRMAF TXC383-271000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 AM CST SAT MAR 27 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... REAGAN COUNTY IN WEST TEXAS * UNTIL 400 AM CST * AT 304 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF TEXON...OR ABOUT 11 MILES SOUTHEAST OF RANKIN...AND MOVING EAST NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... BEST AND BIG LAKE. LAT...LON 3162 10176 3110 10176 3110 10129 3163 10130 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 9:10 PM CST, 6 hours earlier.
Area forecast discussion, Mar 26, 9:10 PM CST, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATE 910 PM CST FRI MAR 26 2004 .UPDATE... MADE JUST A FEW TWEAKS TO THE ONGOING FORECAST FOR TONIGHT. CHANGED SKY CONDITION TO MOSTLY CLOUDY AND ADDED ISOLATED POPS TO THE GUADALUPE MOUNTAINS AND PLAINS OF CULBERSON COUNTY GROUP. SURFACE BASED CONVECTION ALONG THE IMMEDIATE DRY LINE HAS DIED EARLY THIS EVENING WITH LOSS OF HEATING. STILL EXPECTING THUNDERSTORMS TO DEVELOP LATER TONIGHT AGAIN AS THE UPPER TROUGH ACROSS ARIZONA MOVES EAST WITH ATTENDANT HEIGHT FALLS AND CRANKING OF LOW LEVEL JET. WILL LEAVE SEVERE WORDING IN DUE TO THE COMBINATION OF THE LOW LEVEL JET AND EASTWARD PROGRESSION OF THE TROUGH AND FORCING. .SHORT TERM... WV IMAGERY SHOWS UPPER LVL TROF AT 19Z EXTENDING FM THE ID PANHANDLE S TO THE CA-AZ BORDER...AND PROGGED TO BE OVR N CNTRL NM BY 09Z SAT. AHEAD OF THIS FEATURE...ABUNDANT LOW LVL GULF MSTR HAS BACKED INTO THE MTNS...W/THE 50 DEG SFC ISODROSOTHERM EXTENDING FM KATS-KMRF...COINCIDENT W/WEAK DRYLINE. ALL 12Z MODELS HAVE UNDERESTIMATED THIS MSTR...W/GFS HAVING THE BEST HANDLE...SO WILL MOISTEN UP THE GRIDS SOMEWHAT TO BRING THINGS IN LINE W/REALITY. COINCIDENTALLY...THIS WILL CORRESPOND W/OVERNIGHT LOWS ABV MACHINE NUMBERS. AS THE UPPER LVL TROF APPROACHES NM LATER THIS AFTERNOON/EVENING... ASSOCIATED LEE TROFFING WILL BEGIN TO STRENGTHEN LOW LVL SERLY-SRLY FLOW INTO THE AREA...MAINTAINING ABUNDANT MSTR AND SHARPENING UP THE DRYLINE. LOOKING AT THE WINDSPEEDS ON THE CURRENT OBS...AND RELATIVELY WEAK SW WINDS W OF THE DRYLINE...DRYLINE SHOULDN/T MIX VERY FAR E BY 00Z. VIS SAT IMAGERY SHOWS STRATUS DECK STILL ERODING SW-NE...AND EXPECT CU FIELDS TO START FORMING OUT W SOON...WHERE HEATING HAS BEEN OPTIMAL OVR THE PAST FEW HRS...AND A SHRTWV AHEAD OF THE TROF MOVES INTO FAR W TX. EXPECT CONVECTIVE INITIATION AFTER 21Z AT THE EARLIEST. BY 00Z...MODELS ORIENT A 0-1KM MSTR CONVERGENCE AXIS N-S ALONG THE NM-TX BORDER...W/BEST LIFT OVER SE NM AND THE S CNTRL PLAINS. MODELS PROG 0-3KM 2000-2500 J/KG MUCAPES IN THIS AREA...AS WELL. 18Z KMAF SOUNDING SHOWS WETBULB ZERO HGHTS OF AROUND 85KFT AGL...SO LARGE HAIL SHUD BE THE PRIMARY SVR THREAT FROM CONVECTION THIS EVENING...AND POSSIBLY DAMAGING WINDS NEARER TO THE DRYLINE. THUS...WILL UP POPS AND CONCENTRATE SVR THREAT IN SE NM...S CNTRL PLAINS...AND AREAS E. THESE SHOULD BE MAINTAINED LATE INTO TONIGHT AS FORCING FM UPPER LVL TROF NEARS...AIDED BY PROGGED H85 55KT LLJ OVR ERN ZONES. .LONG TERM... LOOK FOR FOURTH POTENTIAL DAY OF STORMS ON SATURDAY... SHOULD BE LAST DAY FOR AWHILE. UPPER PATTERN WILL HAVE LARGE TROUGH EDGING INTO THE AREA SATURDAY WITH SPC FORECASTING SLIGHT RISK EAST OF AREA WITH ONLY EASTERN CWA IN GENERAL STORMS. ON SATURDAY SURFACE LOW WILL MOVE AWAY FROM THE MOUNTAINS AND INTO THE PLAINS AS TROUGH EXTENDS DOWN THROUGH THE AREA. TROUGH WILL COMBINE WITH DRYLINE WHICH SHOULD START THE DAY NEAR A CNM TO MRF LINE. WEST OF THE LINE MAY EXPERIENCE HEIGHTENED FIRE WX CONDITIONS... EAST OF THE LINE MAY SEE SOME SEVERE WX. ETA HAS THE DRYLINE ACROSS THE EASTERN COUNTIES BY LATE AFTERNOON AS WESTERLY WINDS SWEEP DOWN ACROSS THE HIGHER ELEVATIONS. GUIDANCE GOING BELOW HIGH WIND WARNING CRITERIA AT GDP... BUT WILL HAVE TO BE MONITORED. BY SUNDAY UPPER TROUGH WILL BE OVER THE AREA AS A SURFACE LOW DRAGS A COLD FRONT INTO THE NORTHERN CWA BY 12Z SUNDAY PUSHING THROUGH THE AREA DURING THE DAY. COOLER AND DRIER CONDITIONS EXPECTED. CENTER OF SURFACE HIGH OVER PANHANDLE MONDAY WILL HELP TO START BRINGING WIND BACK AROUND TO THE SOUTHEAST AS IT PASSES BY. UPPER RIDGE STARTS BUILDING IN MONDAY AND STAYS OVER THE AREA THROUGH THURSDAY RESULTING IN WARMER TEMPS. HOWEVER A CLOSED LOW TROUGH MOVING OVER CALIFORNIA ON THURSDAY WILL START SPINNING TOWARD THE AREA AND MAY EJECT A FEW SHORTWAVE AHEAD OF IT. COULD SEE A FEW STORMS LATE THURSDAY OR EARLY FRIDAY AS GFS BRINGS A SHORTWAVE OVER THE AREA... WILL GO AHEAD AND SHOTGUN ISOLATED POPS OVER AREA THURSDAY EVENING JUST AS A HEADS UP OF WHEN NEXT OPPORTUNITY FOR PRECIP MAY OCCUR. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 58 80 50 73 / 30 40 20 0 CARLSBAD NM 56 83 47 72 / 10 10 0 0 DRYDEN TX 63 81 56 76 / 10 20 10 10 FORT STOCKTON TX 61 85 54 77 / 20 20 10 0 GUADALUPE PASS TX 54 79 51 67 / 0 0 0 0 HOBBS NM 58 84 48 73 / 30 20 0 0 MARFA TX 54 78 42 68 / 10 10 0 0 MIDLAND INTL AIRPORT TX 62 82 49 74 / 30 30 10 0 ODESSA TX 59 82 49 75 / 30 30 10 0 WINK TX 59 87 48 79 / 30 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 44/72
Hazardous weather outlook, Mar 26, 4:26 PM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 426 PM CST FRI MAR 26 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 426 PM CST (326 PM MST) FRI MAR 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS LATE THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE FORECAST AREA BY LATE AFTERNOON AND EARLY EVENING. THE ATMOSPHERE IS CONDUCIVE FOR THUNDERSTORMS TO STRENGTHEN...AND BECOME SEVERE. THE PRIMARY THREAT FROM ANY THUNDERSTORMS THROUGH TONIGHT WILL BE LARGE HAIL. HOWEVER...DAMAGING WINDS OR AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 6:13 PM CST | Severe Thunderstorm Warning | MAF | Ector | 47 min |
| Mar 26, 6:44 PM CST | Severe Thunderstorm Warning | MAF | Andrews | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.